Oxyhives ReviewOxyhives Resources

Ask Dr. Gott: Allergic reaction causes hives

1304193758 63 Ask Dr. Gott:   Allergic reaction causes hives

Dear Dr. Gott: I went to a physician for hives. He did a host of blood work and only found low vitamin D levels. He said there is an ingredient called carrageenan that causes allergic reactions and inflammation in the body. He told me to go home and check everything I use to see if it’s in there. sure enough, the creamer that I have every day had it in there. I thought that this couldn’t possibly be the answer; it was too simple. I stopped using the creamer anyway, and my hives disappeared. Just to be sure, I used the creamer again and broke out with hives within 30 minutes.

The amazing doctor who suggested this to me during my one visit then “ran off” to Arizona to practice integrative medicine. I only knew him as Dr. P, but I will always be grateful to him. Please share this with your readers so that maybe it can help some of them, too.

dear Reader: Carrageenan is a seaweed extract used in processed foods. it is used as an emulsifier (prevents liquids from separating); helps stabilize crystals, such as ice and sugar; and changes the texture of foods (thickens or makes them chewier).

According to the National Institutes of Health (NIH), it is known to cause anaphylaxis in sensitive individuals during barium enema (of which carrageenan is a component). it is also thought that it could account for some of the problems babies experience using milk products or certain baby formulas.

to the best of my knowledge, an allergy to carrageenan is treated as a food allergy, meaning avoidance of the product is the best option. This involves thorough label reading and diligence.

dear Dr. Gott: last June, you published a column about cold sores, and I thought you might be interested in my experience. I grew up having cold sores occasionally, more often in my childbearing years (I assume because of stress). I began taking garlic pills for another reason and two years later when I discontinued them, I started getting cold sores again. I now take a garlic pill three times a week, daily if I’m stressed, and seldom have the sores. If I feel one coming on, I take garlic morning, noon and night, and the sore never fully develops. I thought this might be of interest to you and your readers.

dear Reader: I had not heard of garlic pills being beneficial in preventing cold sores prior to your letter. to the best of my knowledge, garlic pills are most commonly used in an attempt to lower cholesterol and blood pressure. I have even had readers tell me that they are beneficial in preventing mosquitoes from biting.

Other readers have recommended taking L-lysine daily. Rub the oil from one gel cap onto the affected area of the lip daily until the ulcer is healed. Yet another option is to coat the lesion with a layer of crystallized or powdered alum, which can be purchased at your local grocery store. once the lesion is healed via either or other methods, future outbreaks can be prevented by the ingestion of one L-lysine gel cap each day.

thank you for pointing out yet another use for garlic.

Readers who would like additional information can order my Health Reports “Dr. Gott’s Compelling Home Remedies ” and “Dr. Gott’s more Compelling Home Remedies” by sending a self-addressed stamped No. 10 envelope and a $2 check or money order for each report to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167.

Write to Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., new York, N.Y. 10016.

<a href="http://www.montereyherald.com/health/ci_17833874tag:news.google.com,2005:cluster=http://www.montereyherald.com/health/ci_17833874Wed, 13 Apr 2011 08:58:22 GMT 00:00″>Ask Dr. Gott: Allergic reaction causes hives

Recommended Reading